Indiana, 2005

Winter Storm in Indiana, March 1 to 2, 2005

March 1 to 2, 2005 · NWS IWX · 8 events in 8 counties and zones

8 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 1, 3:17 AM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Mar 1, 3:17 AM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
317 AM EST TUE MAR 1 2005

.DISCUSSION...
.SHORT TERM...
WATER VAPOR...SFC OBS AND RADAR QUITE TELLING THIS MORNING W/LESS
INTENSE MID LVL CLOSED LOW/SFC CENTERS LOCATED 80 NM N OF ITS
PROGGED POSITION FROM LAST NIGHTS MODEL GUIDANCE. AS A
RESULT...DEFORMATION SNOWBAND HAD SHIFTED JUST OUTSIDE NRN PORTION
OF CWA. AT LEAST LAKE ENHANCEMENT W/WRAPPING COLDER AIR FILTERING IN
CONTS BUT ENOUGH CLD LYR SHEAR AT THIS POINT KEEPING THINGS IN CHECK
OVERALL W/MULTIPLE BANDS.

HWVR...DEEP LYR MSTR STILL IN PLACE W/DECREASING SHEAR
UPSTREAM ALG W/BTR TEMP DIFFERENTIAL PER ACARS/00Z RAOBS UPSTREAM
AND DROPPING SWD OVR LK MI. KGRB/KGRR SHOWING DVLPMNT OF INTENSE
SINGLE LES BAND OVR NRN/CNTRL LK MI W/TOPS NR 9K FT. EXTRAPOLATION
OF HEAD OF THIS BAND PUTS ARRIVAL INTO SW BERRIEN BY 09Z AND THEN A
CURVING SE INLAND PROGRESSION AFT THAT. HOW FAR REMAINS TO BE SEEN
BUT W/MEAN CLD LYR TRAJECTORIES SUGGESTING AS FAR SE AS JAY COUNTY
LTR THIS MORNING. HWVR CURRENT OBSVD INTENISIFICATION TRENDS MIGHT
BE A GOOD PROXY. DILEMMA LIES W/WHAT TO DO W/CURRENT HEADLINES. SEE
LTL REASON TO CONT WARNING OVR NW OH OR ERN IN COUNTIES EVEN THOUGH
EWD SHIFTING MID/UPR LOW ALREADY PROVIDING SOME ENHANCED BACKLASH
SNOWS OVR NE IN THIS AM AS TROWEL EVOLVES W/30 DBZ RETURNS NOTED.
HWVR W/EXPECTATIONS REMAINING FOR AN ADDITIONAL GENERAL 2-4 INCH
ACCUMULATION TODAY AND W/DECENT GRADIENT IN PLACE ENOUGH TO WARRANT
AN ADVISORY UNTIL EVENING BUT WARNING AMOUNTS WILL JUST NOT BE
REACHED. OTHERWISE WILL HOLD CURRENT WARNING IN PLACE THROUGH EARLY
EVENING ALG A STARKE...MARSHALL...KOSCIUSKO ...ELKHART ARC ALTHOUGH
ADDITIONAL ACCUMULATIONS THERE MORE PROBLEMATIC AND VARIABLE PENDING
LES BAND EVOLUTION. CLOSER IN...ERN LAPORTE...BERRIEN...WRN CASS AND
ST.JOE STILL APPEAR ON TRACK FOR SIGNIFICANT ACCUMULATIONS INTO WED.
WILL LIKELY NEED SOME EXTENSION IN TIME (THROUGH WED) FOR PART OF
THAT AREA AND SOMETHING THE DAYSHIFT CAN ACCOUNT FOR BUT GENERAL
6-12 INCHES ADDNL THROUGH DAYBREAK WED THERE. HAD EARLY REPORTS NR 4
INCHES IN LAPORTE.

&&

.LONG TERM...
WEDNESDAY THROUGH MONDAY...UPSTREAM WESTERN NORTH AMERICAN BLOCK
WILL REMAIN IN PLACE THROUGH MONDAY ACCORDING TO THE GFS/ECMWF/GEM
MODEL CONSENSUS. MAIN TYPE OF SYSTEMS WILL BE CLIPPERS IN NORTHWEST
FLOW AS THE LONGWAVE TROF WILL REMAIN ANCHORED OVER THE EASTERN
CONUS. BEST ESTIMATE ON TIMING IS THE FIRST CLIPPER ON FRIDAY
FOLLOWED BY ANOTHER ONE EARLY NEXT WEEK. WENT WITH SNOW NORTHEAST
2/3RDS WITH A MIX OVER THE SW FOR BOTH OF THESE SYSTEMS. NEW MEX
ALREADY TRYING TO RAISE TEMPS NEAR TO ABOVE NORMAL FROM SATURDAY
THROUGH MONDAY. WITH UPSTREAM BLOCK ANTICIPATED...NOT READY TO BUY
INTO THESE WARMER TEMPS YET ESPECIALLY WITH THE PROPENSITY OF THE
GFS TO LIFT OUT THE COLDER AIR TO THE NORTHEAST TOO FAST. THE MEX
HAD A VERY LARGE WARM BIAS FORECAST FOR LAST SUNDAY UNDER THIS BASIC
PATTERN. THEREFORE...WILL BRING ONLY A SLIGHT MODERATION IN TEMPS
ONCE THE MAIN CORE OF ARCTIC AIR FINALLY MODIFIES. AS FOR THE LAKE
EFFECT EVENT WINDING DOWN... ALTHOUGH INVERSION HEIGHTS LOWER
WEDNESDAY...WILL KEEP LIKELY POPS WITH ADDITIONAL SNOW ACCUMULATIONS
ABOUT 3 INCHES IN DOWNSTREAM LAKE EFFECT COUNTIES WEDNESDAY. THERE
STILL SHOULD BE ENOUGH OF A FETCH TO KEEP LAKE EFFECT SNOW SHOWERS
GOING.

&&

.AVIATION...
SNOW EVENT WILL TRANSITION TO A LAKE EFFECT EVENT BY THE END OF THE
TAF PERIOD. SINGLE BAND ALREADY INDICATED OVER CENTRAL LAKE MI ON
KGRB RADAR...AND IS WAS SHOWING UP ON KMKX RADAR WITH TOPS BETWEEN
080 AND 100. THIS SYSTEM SHOULD MOVE ON SHORE AFTER 11Z...SO EXPECT
VSBYS TO DECREASE ESPECIALLY AT SBN LATER THIS MORNING. LAKE EFFECT
SNOW SHOULD CONTINUE THROUGH THE 24 HOUR TAF PERIOD WITH LIGHTER
SNOW AT SBN. SOME IFR CIGS SHOWING UP AT SBN...AND CONDITIONS SHOULD
DETERIORATE LATER TODAY WITH THE ONSET OF THE HEAVIER SNOW BANDS.
WINDS SHOULD INCREASE LATER TODAY AS 993 SFC LOW NEAR DETROIT BEGINS
TO LIFT NORTHEAST.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...WINTER STORM WARNING THROUGH TUESDAY NIGHT FOR INZ003-004.
      WINTER STORM WARNING THROUGH TUESDAY AFTERNOON
      INZ005-012-014-016
      SNOW/BLOWING SNOW ADVISORY THROUGH TUESDAY AFTERNOON
INZ006>009-015-017-018-023>027-032>034
.MI...WINTER STORM WARNING THROUGH TUESDAY NIGHT FOR
MIZ077-078.
      SNOW/BLOWING SNOW ADVISORY THROUGH TUESDAY AFTERNOON
MIZ079>081.
.OH...SNOW/BLOWING SNOW ADVISORY THROUGH TUESDAY ALL ZONES

&&

AVIATION/SHORT TERM...TH
LONG TERM...SKIP
Hazardous weather outlook, Mar 1, 4:49 AM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
449 AM EST TUE MAR 1 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-021100-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
449 AM EST TUE MAR 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT...
SNOW WILL CONTINUE ACROSS THE AREA TODAY BEFORE DIMINISHING OVER
EASTERN INDIANA AND NORTHWEST OHIO TONIGHT WHILE HEAVY LAKE EFFECT
SNOWBANDS CONTINUE ACROSS NORTHWEST INDIANA AND EXTREME SOUTHWEST
MICHIGAN. NORTHWEST WINDS INCREASING TO 20 TO 30 MPH WITH GUSTS WILL
CAUSE BLOWING AND DRIFTING SNOW...PARTICULARLY ACROSS NORTHWEST
INDIANA WHERE TRAVEL CONDITIONS WILL BECOME QUITE DIFFICULT.

SEE LATEST WINTER WEATHER STATEMENTS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
LAKE EFFECT SNOW WILL CONTINUE OVER NORTHWEST INDIANA AND SOUTHWEST
MICHIGAN ON WEDNESDAY WITH SIGNIFICANT ACCUMULATIONS POSSIBLE CLOSE
TO LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE REQUESTED TO CALL IN REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, La Porte

When
March 1, 7:00 AM EST to March 2, 6:00 AM EST
Where
La Porte forecast zone
Reported by
TRAINED SPOTTER

A strong storm system moved across the southern Great Lakes region, bringing with it a large area of snow. The snow began on February 28th across much of the area, increasing in intensity and coverage into the overnight hour of the 28th into much of March 1 and even into the early hours of March 2nd in some areas. As the event unfolded, the relatively warm waters of Lake Michigan allowed for lake enhanced snowfall to occur in the typical lake effect areas, increasing snow accumulations in a narrow band across portions of northern Indiana. While most reports were in the 4 to 8 inch range, 2 narrow bands of locally higher accumulations occurred with one band extending through northeast St Joseph County as well as extreme northeastern Marshall and northwest Kosciusko County where up to 10 inches was reported. A second band extended from western Elkhart County into northeastern Kosciusko and northwestern Whitley County where 6 to 9 inches was reported.

Winter Storm, Elkhart

When
March 1, 11:20 AM EST to March 2, 6:00 AM EST
Where
Elkhart forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.597, -85.859 (the zone’s center; the record gives no point)

A strong storm system moved across the southern Great Lakes region, bringing with it a large area of snow. The snow began on February 28th across much of the area, increasing in intensity and coverage into the overnight hour of the 28th into much of March 1 and even into the early hours of March 2nd in some areas. As the event unfolded, the relatively warm waters of Lake Michigan allowed for lake enhanced snowfall to occur in the typical lake effect areas, increasing snow accumulations in a narrow band across portions of northern Indiana. While most reports were in the 4 to 8 inch range, 2 narrow bands of locally higher accumulations occurred with one band extending through northeast St Joseph County as well as extreme northeastern Marshall and northwest Kosciusko County where up to 10 inches was reported. A second band extended from western Elkhart County into northeastern Kosciusko and northwestern Whitley County where 6 to 9 inches was reported.

Winter Storm, Kosciusko

When
March 1, 2:00 PM EST to 6:00 PM EST
Where
Kosciusko forecast zone
Reported by
TRAINED SPOTTER

A strong storm system moved across the southern Great Lakes region, bringing with it a large area of snow. The snow began on February 28th across much of the area, increasing in intensity and coverage into the overnight hour of the 28th into much of March 1 and even into the early hours of March 2nd in some areas. As the event unfolded, the relatively warm waters of Lake Michigan allowed for lake enhanced snowfall to occur in the typical lake effect areas, increasing snow accumulations in a narrow band across portions of northern Indiana. While most reports were in the 4 to 8 inch range, 2 narrow bands of locally higher accumulations occurred with one band extending through northeast St Joseph County as well as extreme northeastern Marshall and northwest Kosciusko County where up to 10 inches was reported. A second band extended from western Elkhart County into northeastern Kosciusko and northwestern Whitley County where 6 to 9 inches was reported.

Winter Storm, Starke

When
March 1, 5:00 PM EST to 6:00 PM EST
Where
Starke forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.281, -86.648 (the zone’s center; the record gives no point)

A strong storm system moved across the southern Great Lakes region, bringing with it a large area of snow. The snow began on February 28th across much of the area, increasing in intensity and coverage into the overnight hour of the 28th into much of March 1 and even into the early hours of March 2nd in some areas. As the event unfolded, the relatively warm waters of Lake Michigan allowed for lake enhanced snowfall to occur in the typical lake effect areas, increasing snow accumulations in a narrow band across portions of northern Indiana. While most reports were in the 4 to 8 inch range, 2 narrow bands of locally higher accumulations occurred with one band extending through northeast St Joseph County as well as extreme northeastern Marshall and northwest Kosciusko County where up to 10 inches was reported. A second band extended from western Elkhart County into northeastern Kosciusko and northwestern Whitley County where 6 to 9 inches was reported.

Winter Storm, Marshall

When
March 1, 5:00 PM EST to 6:00 PM EST
Where
Marshall forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.325, -86.262 (the zone’s center; the record gives no point)

A strong storm system moved across the southern Great Lakes region, bringing with it a large area of snow. The snow began on February 28th across much of the area, increasing in intensity and coverage into the overnight hour of the 28th into much of March 1 and even into the early hours of March 2nd in some areas. As the event unfolded, the relatively warm waters of Lake Michigan allowed for lake enhanced snowfall to occur in the typical lake effect areas, increasing snow accumulations in a narrow band across portions of northern Indiana. While most reports were in the 4 to 8 inch range, 2 narrow bands of locally higher accumulations occurred with one band extending through northeast St Joseph County as well as extreme northeastern Marshall and northwest Kosciusko County where up to 10 inches was reported. A second band extended from western Elkhart County into northeastern Kosciusko and northwestern Whitley County where 6 to 9 inches was reported.

Winter Storm, Whitley

When
March 1, 5:00 PM EST to 6:30 PM EST
Where
Whitley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.139, -85.505 (the zone’s center; the record gives no point)

A strong storm system moved across the southern Great Lakes region, bringing with it a large area of snow. The snow began on February 28th across much of the area, increasing in intensity and coverage into the overnight hour of the 28th into much of March 1 and even into the early hours of March 2nd in some areas. As the event unfolded, the relatively warm waters of Lake Michigan allowed for lake enhanced snowfall to occur in the typical lake effect areas, increasing snow accumulations in a narrow band across portions of northern Indiana. While most reports were in the 4 to 8 inch range, 2 narrow bands of locally higher accumulations occurred with one band extending through northeast St Joseph County as well as extreme northeastern Marshall and northwest Kosciusko County where up to 10 inches was reported. A second band extended from western Elkhart County into northeastern Kosciusko and northwestern Whitley County where 6 to 9 inches was reported.

Winter Storm, St. Joseph

When
March 1, 5:50 PM EST to March 2, 6:00 AM EST
Where
St. Joseph forecast zone
Reported by
TRAINED SPOTTER

A strong storm system moved across the southern Great Lakes region, bringing with it a large area of snow. The snow began on February 28th across much of the area, increasing in intensity and coverage into the overnight hour of the 28th into much of March 1 and even into the early hours of March 2nd in some areas. As the event unfolded, the relatively warm waters of Lake Michigan allowed for lake enhanced snowfall to occur in the typical lake effect areas, increasing snow accumulations in a narrow band across portions of northern Indiana. While most reports were in the 4 to 8 inch range, 2 narrow bands of locally higher accumulations occurred with one band extending through northeast St Joseph County as well as extreme northeastern Marshall and northwest Kosciusko County where up to 10 inches was reported. A second band extended from western Elkhart County into northeastern Kosciusko and northwestern Whitley County where 6 to 9 inches was reported.

Winter Storm, Noble

When
March 2, 5:00 AM EST to 6:00 AM EST
Where
Noble forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.399, -85.417 (the zone’s center; the record gives no point)

A strong storm system moved across the southern Great Lakes region, bringing with it a large area of snow. The snow began on February 28th across much of the area, increasing in intensity and coverage into the overnight hour of the 28th into much of March 1 and even into the early hours of March 2nd in some areas. As the event unfolded, the relatively warm waters of Lake Michigan allowed for lake enhanced snowfall to occur in the typical lake effect areas, increasing snow accumulations in a narrow band across portions of northern Indiana. While most reports were in the 4 to 8 inch range, 2 narrow bands of locally higher accumulations occurred with one band extending through northeast St Joseph County as well as extreme northeastern Marshall and northwest Kosciusko County where up to 10 inches was reported. A second band extended from western Elkhart County into northeastern Kosciusko and northwestern Whitley County where 6 to 9 inches was reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441030, 5441102, 5441174, 5441104, 5441173, 5441268, 5441103, 5441175.